Medication Causing My Hair Loss?
06 / 11 / 19

Is My Medication Causing My Hair Loss?

Many different types of medication, nutritional supplements and even vitamins can cause hair loss. If you’ve noticed thinner hair, or you seem to be shedding more hair than usual, your medication might be the cause.

If you have recently started a new medicine, or changed the dosage of a medicine, it is even more likely that new hair loss has a medication related cause. Chemotherapy is a regime that is likely to cause hair loss.

A consult with your health care team or a doctor’s appointment can clarify your unique hair loss situation. There is a good chance that your hair will regrow later if your medication is changed or discontinued.

How Do Medications Cause Hair Loss?

There are several different mechanism by which taking medication can cause hair loss. Hair may thin at the temples or at the crown, or alopecia may occur. Alopecia means hair loss, and can affect other parts of the body causing loss of body hair or facial hair.

One-way medication causes hair loss is by interfering with the growth cycle of the hair. We lose quite a bit of hair every day on a regular basis. Our hair grows back as long as medication does not diminish the growth part of the hair cycle.

Another way medication can cause hair loss is by damaging cells or circulation near the scalp. This damages the hair follicles and impedes hair growth. Alopecia due to medication is often temporary. You may adjust to the medication if your condition requires chronic medication. Your doctor may adjust your medicine, or the medication may be no longer necessary. Keeping scalp clean and healthy improves your chances of seeing new and uninterrupted hair regrowth.

What Medications Cause Hair Loss?

Medications that may cause hair loss fall into several categories based on the health conditions that they are designed to treat. In addition to several others, medications that treat conditions in the following categories might cause you to lose hair during treatment:

  1. hormones for women, like estrogen and progesterone birth control medicine
  2. hormones for men, like testosterone
  3. anabolic steroids for muscle building
  4. chemotherapy and other cancer drugs
  5. anti-anxiety medicines
  6. antidepressants
  7. beta blockers
  8. gout medicine
  9. appetite suppressants

Although losing your hair can cause anxiety, often medications are necessary to treat a more severe health condition. Work closely with your health care team to determine the cause of your hair loss and to discuss a plan for dealing with any medication related hair loss that you might experience.

Whatever the cause, every medically-related hair loss situation can be restored to the patient’s original hair style and look. At New-U, we offer every proven hair restoration solution available today. To schedule a free consultation contact New-U Hair Replacement Specialists today!